The Urgent Need to Understand the Dangerous Side Effects of SSRI Medications
February 16, 2008
When I heard that there had been another shooting on a college campus I knew that it was drug related; they all are. A couple years ago, when there were three such shootings in a month and I had found evidence that they were all related to anti-depressant medications, my editors in Washington, at American Free Press, did not want me to write about it. They even tried to make fun of it. I knew that the connection between anti-depressant medications and shooting rampages was a censored subject with the controlled press -- and was surprised to see it was the same at American Free Press.
Once again, this time at a college near my home in Illinois, a person whose mind was seriously affected by SSRI anti-depressant medications, has gone on a deadly rampage. And, once again, the media and law enforcement authorities appear completely ignorant of why this has happened. (SSRI means Selective Serotonin Reuptake Inhibitor, which means a medication that affects the serotonin level in the brain.)
Now there have been 5 such shootings in a week. It is high time that the media and police get serious about understanding the side effects of SSRI medications like Prozac. Tens of millions of Americans take these drugs every day.
It has been widely reported that Stephen Kazmierczak, who shot and killed five Northern Illinois University students at the Dekalb campus on February 14, had recently stopped taking medication and "had become somewhat erratic in the last couple of weeks."
Donald Grady, the chief of the university police force revealed that Kazmierczak had stopped taking his medication -- although he did not reveal the name of the medication -- at a news conference a day after the fatal shooting.
Chief Grady said that Kazmierczak's motive was not known. Nor were there indications he had any relationship with any of his victims who were mowed down as he fired more than 50 shots in a matter of seconds from a lecture hall stage, Grady said.
This is not unusual. There is no motive with these drug-related killings. The drugs have so profoundly affected the serotonin levels in the "medicated" person that any sudden increase or decrease in the dosage can result in insane homicidal behavior.
A former employee at a Chicago psychiatric treatment center said Kazmierczak had been placed there after high school by his parents. She said he used to cut himself and had resisted taking his medications. The desire to cut oneself is a typical symptom and a clear indication that the person is having serious side effects from the SSRI anti-depressants.
How can these doctors pushing these drugs be so ignorant of the side effects of the medications they prescribe to their patients?
Kazmierczak grew up in Elk Grove Village, the village next to Schaumburg and Hoffman Estates, where I grew up. He was a B student at Elk Grove High School, where school district spokeswoman Venetia Miles said he was active in band and took Japanese before graduating in 1998. He was also in the chess club. This young man was clearly an intelligent student just like so many other young Americans who have been prescribed similar dangerous psychoactive medications, like Prozac.
Kazmierczak has clearly been taking these medications for about 10 years, if not more. This would mean that the safe withdrawal period would be about 5 years, during which he should decrease the dosage very gradually – over a period about half the length of the time he has been taking the SSRI medication.
Kazmierczak, however, went "cold turkey" – a recipe for disaster.
The shooter even had a State Police-issued FOID, or firearms owners identification card, which is required in Illinois to own a gun, authorities said. Such cards are rarely issued to those with recent mental health problems. They are, however, evidently given to people who are using dangerous psychoactive medications.
How absurd. The Illinois state police should review the qualifications for their FOID. Would you give a gun permit to a person who uses PCP or LSD on a daily basis?
Dr. Ann Blake Tracy, the author of Prozac: Panacea or Pandora? has written extensively about the dangers of SSRI medications. The following extract is from Chapter 8:
It is appalling that within the legal community so little is known about the effects of the illegal mind-altering drugs. Even more appalling is the ignorance regarding the legal mind-altering drugs when it comes to their powerful intoxicating effect and the strong impact they have on one's behavior...
Withdrawal "Cold Turkey"
Another practice within our criminal system that we should be extremely concerned about is that prisoners who have been given mind-altering prescription drugs are subsequently released and withdrawn from the drugs "cold turkey."
Keep in mind that this withdrawal period is often the most violent and dangerous period of drug use.
The REM Sleep Behavior Disorder (RBD) is often referred to as a drug withdrawal state. This "cold turkey" withdrawal approach can all too often produce a manic reaction or RBD, which can lead to criminal behavior. This is a very dangerous practice, not only posing a danger to the prisoner, but to society as well.
Christopher Bollyn is an independent American journalist. In 2006-07 he edited Dr. Ann Blake Tracy's 1994 work about the dangerous side effects of Prozac and other SSRI anti-depressant medications to prepare the text for updating.
Dr. Tracy's work is a very important book that explains why these medications cause such violent reactions as the bizarre family murders and school shootings that plague Western societies. I hope this most essential book will be published in the future.
Tracy, Ann Blake (Ph.D.), Prozac: Panacea or Pandora? 1994, updated 2001
Associated Press, "Gunman's friendly exterior masked past" by Ashley M. Heher and Caryn Rousseau, February 16, 2008
Reuters, "Illinois college shooter stopped medication: police" by James Kelleher, February 16, 2008
Gannett News Service, "Police: Northern Illinois University shooter Stephen Kazmierczak off his meds," February 16, 2008